Aspergers, Sensory Integration Disorder, and Anxiety

Question

My son is 8 and has Asperger's with sensory integration disorder. Recently he was having a LOT of anxiety, biting his nails until they bleed, he worries, etc. His pediatrician prescribed a low dose of Prozac and we had 2 weeks of that. It was a disaster… it really badly affected his sleeping habits. We stopped him cold turkey and now realize that wasn't the right thing to do. We stopped the medication about 2 weeks ago.

About one week ago he started having real problems in school with paying attention, etc. Now the Dr wants to put him on Concerta and I am just worried. He is very fidgety and has a really hard time sitting still and paying attention. But I fear that once we start on these meds it will be a merry-go-round that we can't get off of.


Answer

Although parents are often tempted to give up on a medicine when their youngster is having problems with it, since any medicine can cause side effects, it is often better to adjust the dose before switching to a new medicine. This can be especially helpful for kids having side effects from stimulants, with often include aggression, appetite suppression, and insomnia. In many of these situations, decreasing the dosage can eliminate the side effect. Unfortunately, it may also cause the dosage to be so low that it doesn't control your youngster's symptoms anymore.

Other times, a change to a different medicine can make a world of difference. Although similar meds have similar side effects, they do seem to affect kids differently. So, Adderall XR might cause one youngster to be very aggressive and moody, while another might do great and not have any side effects at all.

Although Concerta is a long acting form of Ritalin that does usually last for 10 to 12 hours, it only gives about 22 percent of the dose in the morning. If your son’s Concerta isn't working in the morning, it may be that he needs a higher dose, which would also increase his morning dose. A higher dose would also increase his afternoon dose though, which he may not need if he had been otherwise doing well. In this situation, a different med might work better.

No comments:

Post a Comment